Custom Search

News

Thursday 01 July 2004

Change of the course of steroid-dependent nephrotic syndrome after rituximab therapy.

By: Benz K, Dotsch J, Rascher W, Stachel D.

Pediatr Nephrol 2004 Jul;19(7):794-7

A 16-year-old patient with steroid-dependent nephrotic syndrome with more than 35 relapses developed severe relapsing idiopathic thrombocytopenic purpura (ITP). At the age of 2 years, nephrotic syndrome was diagnosed and successfully treated with a standard prednisone regimen. Frequent relapses occurred. Treatment with oral cyclophosphamide followed by cyclosporine was successful, but several attempts to withdraw steroids failed and the patient suffered from multiple relapses. At the age of 12 years, renal biopsy revealed focal segmental glomerulosclerosis and cyclosporine toxicity. A second course of oral cyclophosphamide was unsuccessful and tacrolimus resulted in the development of diabetes mellitus, which was reversed after discontinuation of the drug. At the age of 15 years the patient, still being steroid dependent, developed ITP. Neither steroids nor intravenous immunoglobulins induced permanent remission. Only weekly immunoglobulin infusions could temporarily restore the platelet count. To treat ITP in this desperate situation we decided to deplete B-cells with the monoclonal anti-CD20 antibody rituximab. Intravenous infusions of rituximab (375 mg/m(2)) were given once weekly for 4 consecutive weeks without adverse events. Four weeks after the first rituximab dosage, the thrombocyte count increased to normal values. There has been no subsequent relapse of either thrombocytopenia or nephrotic syndrome (on cyclosporine, without steroids) to date. We conclude that B-cell depletion with rituximab might have altered the course of steroid-dependent nephrotic syndrome in our patient.

Use of this site is subject to the following terms of use